June 7, 2007

Avandia/Actos Problems Well Known in 2003

I just did a search of the alt.support.diabetes newsgroup to see when, exactly, I became aware of the significant problems with Avandia and Actos that just made the medical news this month.

It was in 2003.

Here are the side effects I posted about along with the date of the posting and the thread title in case you want to look up the old messages yourself. All postings were made under the username "Jenny." The posted text is in italics.

1. Heart Failure:

Posted on a.s.d. on Oct 24, 2003. Thread name: Metformin & Glyburide should I change meds?:

Actos and Avandia (a similar drug) have their own problems--notably a tendency to cause weight gain and worsen heart failure. Also, they have not been on the market long enough for us to really know what their long term effects might be. They are related to Rezulin which was pulled off the market after an initial success for causing a number of after-market deaths through liver failure

On Jan 18, 2004 in the thread "Problems with Actos":

Thiazolidinediones Contraindicated in Patients at Risk for Heart Failure
CME [Medscape]

News Author: Laurie Barclay, MD
CME Author: Charles Vega, MD
Release Date: December 8, 2003; Valid for credit through December 8, 2004
Dec. 8, 2003 - A joint statement from the American Heart Association (AHA) and the American Diabetes Association (ADA), published in the Dec. 9 issue of Circulation, urges physicians not to prescribe thiazolidinediones (TZDs) to patients at risk for congestive heart failure (CHF). The statement will also be published in the January 2004 issue of Diabetes Care.

The message goes on to reproduce the entire text of the CME including the warning that patients who gain more than 6.6 lbs should be watched very carefully.

The text of the article reporting the macular edema was repeated in this thread too.

2. Liver Failure.

Posted Oct 24, 2003.Thread name: Metformin & Glyburide should I change meds?:

Coincidentally, I just read an article today online on the American Academy of Family Physicians site http://www.aafp.org/afp/20010501/1747.html that said that:

"Although results from pre-marketing trials revealed no evidence of hepatotoxicity with the newer agents (rosiglitazone and pioglitazone), two recent case reports demonstrated that rosiglitazone [AVANDIA] may be associated with hepatic failure following just 14 days of therapy, although a true cause-and-effect relationship has not been established.""

3. Macular Edema.

Posted Nov. 19, 2003. Thread name: Avandia/Actos associated with Macular Edema:

From Medscape:
November 19, 2003

Glitazone Use May Be Associated With Macular Edema in Diabetics

Karla Harby

Nov. 19, 2003 (Anaheim) - Results of a retrospective chart view suggest that glitazone use may be linked to the existence of macular edema in patients with diabetes, according to a study presented here at the annual meeting of The American Academy of Ophthalmology.
[Entire article follows]

If this information was public enough in 2003 that a humble reader of newsgroups and Medscape knew about these significant side effects, why didn't doctors? The current medical press coverage makes it clear that doctors have been prescribing these drugs to people who were at known risk for heart failure.

Considering how many people have posted on the newsgroups over the years about how they experienced sudden, very intense weight gain and swelling while taking these drugs, and that they have also posted that their doctors told them to keep taking them in the hope the drug would rejuvenate beta cells, it isn't a surprise that there are "excess" deaths attributed to these drugs.

The really scary thing to me as this story unfolds is the way in which reputable medical organizations are still urging people to keep taking these drugs despite the growing evidence that they may be very harmful--and without even mentioning their contribution to Macular Edema or Osteoporosis.

A few people have emailed me that my "attitude" towards new drugs and their side effects would keep any drug from being approved, but that isn't the case at all. What my "attitude" would do is ensure that the drug approval process would:

1. Insist that drug companies be required to document in detail HOW their drug works, not, just as is the case now, that the drug works, though the cause may be mysterious or, as in the case of Avandia, attributed to causes that turn out not to be true like beta cell regeneration or redistribution of fat from the abdomen to thigh.

2. Insist that drug companies investigate more thoroughly other physiological effects of a new drug, especially those related to its mechanism.

That way approval of a drug like Januvia, that inhibits a specific enzyme would require that researchers investigate how the drug affects the OTHER known functions of the enzyme being affected and ensure that inhibiting the enzymes does not have a disastrous effect on some system besides the one the drug is being used to effect. As it is now, though we know DPP-4 plays a huge role in immune system regulation, there have been no studies to see why it is raising leucocyte counts in people taking Januvia or whether it might promote melanoma, a cancer known to be suppressed by DPP-4.

In the case of Avandia, the drug companies knew pretty early that it was growing new fat cells, but did not look at the process and learn that the new cells were being made out of bone precursor cells. They also knew of the edema but did not investigate the effects of this edema on the heart function of people who had not yet been diagnosed with heart failure. It is very possible that the large water burden these drugs add to the body cause subclinical heart failure.

Yes, this additional testing would be expensive--though nowhere near as expensive as the hundreds of millions of dollars spent on TV and press campaigns intended to get you to buy the drug or the many millions spent on enticing doctors to prescribe it. But if you or a loved one are one of the people who is going to die because of a poorly understood "side effect" of a new drug I bet you'd want that research money to be spent.



This poll taken by About.com's diabetes editor shows that 50% of those reporting that they took Avandia experienced side effects. The most common was edema, but 5% reported developing heart failure and 4% reported worsening previously diagnosed heart disease.

These numbers reflect the kinds of anecdotal reports we've long been hearing in online bulletin boards.


Actos said...

I agree about Actos